# SDR CA130222007

- Difficulty date: February 21, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Bell 407
- Aircraft time: 7,449 hours
- Engine: Allsn 250C47B
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Cracked
- Location: Fuel Switch
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) LOW LEVEL FUEL SWITCH, PN 407-362-005-103, S/N 301 WAS DISCOVERED TO HAVE CRACKED AND MISSING INSULATION ON BOTH THE WIRES ENTERING AND EXITING THE SWITCH.  THE WIRES ARE BONDED INTO THE BASE OF THE SWITCH AND THE WIRES ARE NON REMOVABLE.  THE CRACKED INSULATION IS AT THE BASE OF THE SWITCH AND THEREFOR COULD NOT BE REPAIRED. BOTH WIRES ARE VERY CLOSE TOGETHER AND IF THE DEFECT WAS NOT FOUND IT WOULD HAVE LED THE THE WIRES SHORTING TOGETHER CAUSING A FALSE LOW FUEL LEVEL INDICATION.  THE WIRE WAS DISCOVERED TO BE KAPTON WIRE WHICH IS WELL KNOWN TO HAVE THE INSULATION CRACK AND FALL OFF AS THE WIRES AGE.  THE WIRES ARE LOCATED BEHIND A PANEL AND ARE NOT VIEWABLE UNLESS THE PANEL IS REMOVED.  IT IS MY OPINION THE THE CAUSE OF THE PROBLEM IS THE KAPTON WIRE.  UPON FURTHER INSPECTION IT WAS FOUND THE THE FORWARD TANK LOW LEVEL SWITCH WAS IN THE SAME CONDITION.  IF THESE WIRES WERE TO SHORT IT WOULD CAUSE A THE FUEL CONDITIONING UNIT TO PREMATURELY START THE SHUTDOWN SEQUENCE OF THE FUEL TRANSFER PUMPS LEADING TO FUEL BEING TRAPPED IN THE FORWARD TANKS BECOMING UNUSABLE AND GIVING A FALSE READING OF AVAILABLE FUEL. UPON INSPECTING ALL OF OUR ACFT WITH THESE SWITCHES, WE FOUND 5 OUT OF 10 SWITCHES TO HAVE THE CRACKED AND MISSING INSULATION AND AT RISK OF SHORTING.
